Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 3, 2022, 3:38 PM EDT for Muskingum County, Ohio. It was in force for 37 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2022, 3:38 PM EDT (19:38 UTC)
- Expired
- May 3, 2022, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Muskingum County, OH
The radar
The Cincinnati radar (KILN), 156 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 4:01 PM EDT | HAIL 1 | Zanesville, OH | |
| May 3, 4:02 PM EDT | TSTM WND DMG | Zanesville, OH | TREE LIMBS BLOWN DOWN |
| May 3, 4:02 PM EDT | HAIL 1.75 | 1 E Zanesville, OH | QUARTER TO GOLF BALL SIZE HAIL. HAILED FOR 5 MINUTES, BREAKING WINDOWS IN A HOUSE. |
| May 3, 4:05 PM EDT | TSTM WND DMG | Sonora, OH | LARGE TREE LIMB FELL ON A CAR. SEVERAL TREES DOWN. |
| May 3, 4:05 PM EDT | HAIL 2 | Sonora, OH | |
| May 3, 4:06 PM EDT | HAIL 1 | 1 Sw Pleasant Grove, OH | |
| May 3, 4:07 PM EDT | TSTM WND DMG | 2 Ne Pleasant Grove, OH | TREE LIMBS AND POWER POLES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:29 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WUUS51 KPBZ 031938
SVRPBZ
OHC119-032015-
/O.NEW.KPBZ.SV.W.0013.220503T1938Z-220503T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
338 PM EDT Tue May 3 2022
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southwestern Muskingum County in east central Ohio...
* Until 415 PM EDT.
* At 338 PM EDT, a severe thunderstorm was located near Somerset,
moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Philo, Pleasant
Grove, Gratiot, Fultonham, Cannelville, Duncan Falls, East
Fultonham, Drake, and Dillon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3995 8223 3995 8220 4004 8219 4006 8214
4003 8191 3990 8186 3977 8202 3977 8207
3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 1938Z 248DEG 37KT 3989 8229
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
104
WWUS51 KPBZ 031956
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
356 PM EDT Tue May 3 2022
OHC119-032015-
/O.CON.KPBZ.SV.W.0013.000000T0000Z-220503T2015Z/
Muskingum OH-
356 PM EDT Tue May 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN MUSKINGUM COUNTY...
At 355 PM EDT, a severe thunderstorm was located near Zanesville,
moving east northeast at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Trees
snapped and uprooted. Power outages can be expected.
Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Philo, Pleasant
Grove, Fultonham, Duncan Falls, East Fultonham, Drake, and Dillon
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3995 8220 4004 8219 4006 8214 4003 8191
3990 8186 3982 8196 3982 8217 3991 8216
TIME...MOT...LOC 1955Z 248DEG 37KT 3995 8211
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$724
WWUS51 KPBZ 032014
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
414 PM EDT Tue May 3 2022
OHC119-032022-
/O.EXP.KPBZ.SV.W.0013.000000T0000Z-220503T2015Z/
Muskingum OH-
414 PM EDT Tue May 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MUSKINGUM COUNTY
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.
LAT...LON 3995 8220 4004 8219 4006 8214 4003 8191
3990 8186 3982 8196 3982 8217 3991 8216
TIME...MOT...LOC 2012Z 248DEG 37KT 4001 8191
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:38 PM EDT, 1 hour earlier.
Area forecast discussion, May 3, 2:38 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Pittsburgh PA 238 PM EDT Tue May 3 2022 .SYNOPSIS... Showers and thunderstorms tonight will give way to a dry Wednesday and Thursday with passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... The aftn update included the addition of a tornado watch from PIT, over areas west, and immediately south. Convective activity is expected to increase with the advance of a cold front this evening. Deep layer shear is favorable for rotating storms and any that exhibit an east, to southeast movement will have tornado potential. Limiting factors includes weak instability/warm mid levels to in inhibit updraft strength/explosiveness. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... The cold front should be in the process of exiting the eastern CWA at 12Z Wednesday. Post-frontal showers will linger in the afternoon, mainly east of Pittsburgh, due to ongoing advection of colder air and vorticity, as well as an orographic component. Clouds will persist in most locations due to lingering low-level moisture. The passage of the shortwave trough axis during the afternoon will end showers by evening. The post-frontal cooler air mass will drop temperatures a bit below normal. Surface high pressure will return dry weather to the region for Wednesday night and Thursday. Cloud cover will be at a minimum Thursday morning, before increasing upper moisture on westerly flow increases sky cover during the afternoon. Temperatures will recover back to near climatology. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The next shortwave trough will slowly cross the region during the end of the week, returning rain chances to the forecast from later Thursday night into Saturday. Models/ensembles appear to take this system on a more southerly track, which could keep any severe weather chance suppressed as well. Clouds and rain will likely keep diurnal temperature ranges small, trending below-normal during the day. Thereafter, model trends still point to a CONUS blocking pattern, with troughs just off of the Atlantic Seaboard and over the Rockies/western states. This would place the Ohio Valley in a ridging pattern that would persist from Sunday into at least the middle of next week. Dry weather and a warming trend thus appear likely. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR/high based -shra will continue to advance newd in association with a warm front. Visible satellite imagery then suggests clearing ahead of an approaching cold front, with additional shra/tsra becoming widespread by late afternoon and evening across all ports. These storms have the potential to promote damaging wind and large hail provided sufficient shear. Subsequent cig deterioration to MVFR/IFR should accompany that FROPA tonight, with remnant -shra and poor flight restrictions persisting through early Wed via cold advection. .Outlook... High pressure should return VFR by late Wed/Thurs, with approaching low pressure reintroducing restrictions early Fri. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, May 3, 2:40 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 240 PM EDT Tue May 3 2022 PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker- Eastern Tucker- 240 PM EDT Tue May 3 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated incidents of damaging wind gusts and large hail are possible later this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-510-041845- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 240 PM EDT Tue May 3 2022 ...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:06 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum | 24 min |
| May 3, 4:27 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 33 min |
| May 3, 4:52 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Jefferson, Tuscarawas | 38 min |
| May 3, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe | 33 min |
| May 3, 5:35 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 25 min |
| May 3, 5:53 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Monroe, Muskingum, Noble | 52 min |
| May 3, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 4 more | 39 min |
| May 3, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.